Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Indianapolis, IN

June 13, 2017Fountain County, Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 13, 2017, 5:41 PM EDT for Fountain County, Parke County, Vermillion County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 5:41 PM EDT (21:41 UTC)
Expired
Jun 13, 2017, 6:15 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1770 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS53 KIND 132141
SVRIND
INC045-121-165-132215-
/O.NEW.KIND.SV.W.0102.170613T2141Z-170613T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
541 PM EDT TUE JUN 13 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Fountain County in west central Indiana...
  Northwestern Parke County in west central Indiana...
  Central Vermillion County in west central Indiana...

* Until 615 PM EDT.

* At 541 PM EDT, a severe thunderstorm was located near Newport, or
  19 miles southeast of Danville, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Newport, Cayuga, Kingman, Bloomingdale, Lodi and Turkey Run State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3988 8750 4000 8745 4000 8715 3978 8722
TIME...MOT...LOC 2141Z 276DEG 14KT 3994 8737 

HAIL...1.00IN
WIND...60MPH
 
$$

NIELD
1 follow-up statement
108 
WWUS53 KIND 132208
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
608 PM EDT TUE JUN 13 2017

INC045-121-165-132218-
/O.EXP.KIND.SV.W.0102.000000T0000Z-170613T2215Z/
Fountain IN-Parke IN-Vermillion IN-
608 PM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FOUNTAIN...
NORTHWESTERN PARKE AND CENTRAL VERMILLION COUNTIES WILL EXPIRE AT 615
PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3988 8750 4000 8745 4000 8715 3978 8722
TIME...MOT...LOC 2208Z 276DEG 14KT 3993 8724 

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:33 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 13, 4:33 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
433 PM EDT Tue Jun 13 2017

.UPDATE...
Aviation section updated

&&

.SYNOPSIS...
Issued at 238 PM EDT Tue Jun 13 2017

Pattern has become and will remain relatively active for rain into
Sunday night. A strong upper low in the northern Rockies will
track east across southern Canada through the remainder of the
week and establish northwest flow aloft by early next week.

The Wednesday night-Thursday, Saturday, and Sunday time frames
still appear to be those times which better support aloft
interacts with continued warm and humid air flowing in from the
Gulf. Sunday appears to have more widespread severe potential with
a bit stronger trough and surface low moving east across the Great
Lakes.

Temperatures will back down just a little as more cloud cover from
scattered convection limits insolation. Frontal passages early
Thursday, Saturday day, and late Sunday all will bring a little
Canadian air with them and lower temps and humidity slightly.

Unstable air with no capping inversion today has produced widely
scattered convection. With the approach of the Canadian upper
flow, dynamics and more detectable troughing will approach our
area bringing likelihood of more widespread convection Wednesday
night into Thursday.

&&

.NEAR TERM /Tonight/...

Issued at 238 PM EDT Tue Jun 13 2017

Ongoing scattered convection has shown no signs of slowing down.
Models indicate at least a brief drop off in precipitation
potential this evening as air stabilizes from todays rain and loss
of insolation. However,relatively high precipitable water and
remaining instability, especially in our east and southeast
counties, suggest some showers and storms could carry on through
the night.

With dewpoints upper 60s to lower 70s, min temps should only reach
the lower 70s like this morning.

&&

.SHORT TERM /Wednesday through Friday/...

Issued at 238 PM EDT Tue Jun 13 2017

Unstable air with little capping again suggests more scattered
convection Wednesday and a weak short wave moving in late day
should enhance the likelihood and coverage of rain.

Wednesday night into Thursday early...all models show trough
moving through and surface ridge following in its wake Thursday
afternoon. This results in likely pops for this time frame and
clearing Thursday afternoon.

Thursday night and Friday, tranquil pattern as surface ridge moves
quickly across swing surface winds from NW around the dial to
South by Friday morning.

Models differ some for Friday with several bringing a weak short
wave through the cyclonic flow Friday afternoon with a return
threat for storms while ECMWF holds back on this. Some POPs have
been continued Friday afternoon given this uncertainty.

Temperatures these periods are a blend...and continue a bit above
normal though fewer 90s are expected given cloudiness and then
cold frontal passage.

&&

.LONG TERM /Friday night through Tuesday/...

Issued at 238 PM EDT Tue Jun 13 2017

Friday night should be quiet as southwesterly flow reloads surface
moisture and weak upper ridge moves across.

Saturday all models show a weak short wave trough moving across
which should help to produce scattered convection during the day.

Sunday...all models show a deepening of the upper trough
developing a well organized surface low in the Great Lakes,
sweeping a cold front through during daytime hours. The outcome is
likely to be an organized line of storms with perhaps scattered
convection ahead of the trough. Given the instability in place and
decent dynamics, this likely will produce strong convection.\

Sunday night through Tuesday, cooler and drier Canadian air
settles across the area. A few instability showers may occur in
the cyclonic flow aloft, but this will likely stay closer to the
Great Lakes.

Temperatures will be near normal this period and may tend slightly
below normal briefly at the end of this period.

&&

.AVIATION /Discussion for the 132100Z IND TAF/...

VFR Conditions will continue the next several hours. Scattered
showers/storms across the area are expected to continue through
the daytime heating hours. At this moment...no storm is imminent
for the KIND TAf site...thus vcts will continue to be used to
denote the potential of a pop up storm.

Previous Discussion Below

/Discussion for 131800z TAFs/...

Issued at 118 PM EDT Tue Jun 13 2017

VFR with wind near or below 10 knots except within storms where
visibility drops briefly to 2 miles in heavy rain. Gusts
approaching 50 knots in stronger storms and hail to dime size.

Storm conditions will subside by sundown today.

Patchy late night fog possible from todays rain. May be a repeat
of scattered storms tomorrow's daytime heating.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Tucek
NEAR TERM...Tucek
SHORT TERM...Tucek
LONG TERM....Tucek
AVIATION...Tucek/JP
Hazardous weather outlook, Jun 13, 5:09 AM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
509 AM EDT Tue Jun 13 2017

INZ021-028>031-035>049-051>057-060>065-067>072-141000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
509 AM EDT Tue Jun 13 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a chance for thunderstorms today.

Hazards: Lightning. Gusty winds. Brief heavy rain. High
Heat Indices.

Timing: Anytime.

Discussion: Weak upper impulses combined with warm, moist and
unstable air could trigger a few thunderstorms today and tonight.
The heat index will be in the mid and upper 90s at times this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Heat index values in the mid 90s can be expected during the
afternoon and evening hours Wednesday. There is a marginal risk for
severe weather including damaging winds and large hail Wednesday
afternoon and evening and Thursday afternoon and evening. Otherwise,
thunderstorms are possible through the weekend. Any storm is capable
of producing gusty winds, brief heavy rain and cloud to ground
lightning.

Discussion: Southwest winds will continue to bring very warm and
humid air and thunderstorm chances to central Indiana through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times, mainly Wednesday afternoon
and evening and Thursday afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 13, 12:56 PM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1256 PM EDT TUE JUN 13 2017

INZ056-057-064-065-131745-
Rush IN-Decatur IN-Bartholomew IN-Shelby IN-
1256 PM EDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...SOUTHERN RUSH...NORTHERN
DECATUR AND NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 145 PM EDT...

At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shelbyville, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Greensburg, Adams, Hope, Flat Rock, Milford, Geneva, St.
Paul, Fairland, Milroy, Burney, Waldron, Moscow, New Salem, Manilla
and Sandusky.

LAT...LON 3928 8585 3950 8588 3963 8581 3956 8534
      3929 8537
TIME...MOT...LOC 1655Z 279DEG 18KT 3949 8576

AW/MR
Special weather statement, Jun 13, 1:10 PM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
110 PM EDT TUE JUN 13 2017

INZ047-048-131745-
Hancock IN-Marion IN-
110 PM EDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HANCOCK AND EASTERN
MARION COUNTIES UNTIL 145 PM EDT...

At 110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indianapolis, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Indianapolis, Lawrence, Beech Grove, Cumberland, McCordsville, Warren
Park, Rocky Ripple, Wynnedale, Spring Hill, Crows Nest, North Crows
Nest, Monument Circle, Indiana State Fairgrounds and Broad Ripple.

LAT...LON 3991 8592 3970 8591 3970 8595 3968 8595
      3968 8619 3986 8622
TIME...MOT...LOC 1710Z 262DEG 19KT 3978 8611

AW/MR
Local storm report, Jun 13, 1:15 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     NEW WHITELAND           39.56N 86.10W
06/13/2017                   JOHNSON            IN   FIRE DEPT/RESCUE

            HOME SUSTAINED MINOR SHINGLE DAMAGE.

&&

DRT
Special weather statement, Jun 13, 1:21 PM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
121 PM EDT TUE JUN 13 2017

INZ052>054-062-131800-
Owen IN-Clay IN-Morgan IN-Monroe IN-
121 PM EDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN...CLAY AND OWEN COUNTIES UNTIL 200 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 18 miles northwest of Bloomington, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bloomington, Spencer, Ellettsville, Jasonville, Clay City, Gosport,
Center Point, Stinesville, Coal City, Indiana University, Bowling
Green, Quincy, McCormicks Creek State Park, Freedom, Patricksburg,
Coalmont, Cory, Saline City, Cagles Mill Lake and Devore.

LAT...LON 3948 8724 3947 8681 3948 8662 3916 8649
      3917 8724
TIME...MOT...LOC 1721Z 264DEG 15KT 3929 8683

AW/MR
Special weather statement, Jun 13, 1:24 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
124 PM EDT TUE JUN 13 2017

INZ057-131745-
Rush IN-
124 PM EDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSH COUNTY UNTIL
145 PM EDT...

At 123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 12 miles east of Shelbyville, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rushville, Arlington and Manilla.

LAT...LON 3950 8542 3955 8563 3959 8563 3970 8561
      3969 8539
TIME...MOT...LOC 1723Z 264DEG 15KT 3958 8555

AW/MR
Local storm report, Jun 13, 1:54 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
154 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             ZIONSVILLE              39.95N 86.27W
06/13/2017  M1.00 INCH       BOONE              IN   LAW ENFORCEMENT

            AT THE ZIONSVILLE TOWN HALL.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:16 AM EDTSpecial Weather StatementINDRush44 min
Jun 13, 11:02 AM EDTSpecial Weather StatementINDHancock43 min
Jun 13, 11:15 AM EDTSpecial Weather StatementINDDecatur45 min
Jun 13, 11:30 AM EDTSpecial Weather StatementINDHenry45 min
Jun 13, 11:33 AM EDTAreal Flood AdvisoryINDDecatur, Jennings3 hr
Jun 13, 11:33 AM EDTSpecial Weather StatementINDDecatur42 min
Jun 13, 12:11 PM EDTSpecial Weather StatementINDMadison34 min
Jun 13, 12:14 PM EDTSpecial Weather StatementINDJohnson, Shelby46 min
Jun 13, 12:44 PM EDTSpecial Weather StatementINDDelaware46 min
Jun 13, 12:48 PM EDTSpecial Weather StatementINDHendricks42 min
Jun 13, 12:51 PM EDTSpecial Weather StatementINDMarion24 min
Jun 13, 12:56 PM EDTSpecial Weather StatementINDDecatur, Shelby49 min
Jun 13, 1:10 PM EDTSpecial Weather StatementINDMarion35 min
Jun 13, 1:21 PM EDTSpecial Weather StatementINDClay, Monroe, Owen39 min
Jun 13, 1:24 PM EDTSpecial Weather StatementINDRush21 min
Jun 13, 1:25 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby35 min
Jun 13, 1:27 PM EDTSevere Thunderstorm WarningINDRush33 min
Jun 13, 1:51 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton24 min
Jun 13, 2:27 PM EDTFlash Flood WarningINDClay, Owen3 hr
Jun 13, 2:40 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson35 min
Jun 13, 3:15 PM EDTSevere Thunderstorm WarningINDJackson, Jennings30 min
Jun 13, 3:36 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence, Monroe39 min
Jun 13, 4:08 PM EDTAreal Flood AdvisoryINDBartholomew, Brown, Jackson, Jennings3 hr
Jun 13, 5:08 PM EDTAreal Flood WarningINDFountain, Vermillion3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.